Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 253, NWS Birmingham, AL

May 16, 2009Winston County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 16, 2009, 4:37 PM CDT for Winston County, Alabama. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2009, 4:37 PM CDT (21:37 UTC)
Expired
May 16, 2009, 5:00 PM CDT
In force
23 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Winston County, AL

The radar

The Columbus AFB radar (KGWX), 106 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 609 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
609 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
570 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 162137
SVRBMX
ALC133-162200-
/O.NEW.KBMX.SV.W.0253.090516T2137Z-090516T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
437 PM CDT SAT MAY 16 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WINSTON COUNTY IN NORTHWEST ALABAMA...

* UNTIL 500 PM CDT

* AT 437 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR MORELAND...
  OR 14 MILES NORTHWEST OF ARLEY...AND MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRUSHY LAKE BY 450 PM CDT...
  INMANFIELD AND 6 MILES NORTHWEST OF ADDISON BY 500 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3431 8733 3431 8713 3430 8711 3416 8711
      3418 8742 3432 8742 3432 8734
TIME...MOT...LOC 2137Z 270DEG 9KT 3427 8731

$$

12/SIRMON
1 follow-up statement
000 
WWUS54 KBMX 162148
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
448 PM CDT SAT MAY 16 2009

ALC133-162200-
/O.CON.KBMX.SV.W.0253.000000T0000Z-090516T2200Z/
WINSTON AL-
448 PM CDT SAT MAY 16 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHEASTERN WINSTON COUNTY...

AT 447 PM CDT...NATIONAL WEATHER SERVICE CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR INMANFIELD...
OR 13 MILES NORTH OF ARLEY...MOVING EAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  UPSHAW...INMANFIELD...ADDISON MUNICIPAL AIRPORT AND ADDISON BY 500
  PM CDT...

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3431 8727 3431 8713 3430 8711 3416 8711
      3417 8727
TIME...MOT...LOC 2148Z 270DEG 9KT 3428 8722

$$

12/SIRMON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:55 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, May 16, 2:55 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
255 PM CDT SAT MAY 16 2009

.DISCUSSION...

AREAS OF WIDESPREAD SHOWERS AND THUNDERSTORMS ARE SCATTERED
ACROSS CENTRAL ALABAMA THIS AFTERNOON. THESE THUNDERSTORMS HAVE
HAD QUITE A BIT OF HEAVY RAIN WITH THEM...ESPECIALLY THIS MORNING
AND EARLY AFTERNOON. LOOK FOR SEVERAL MORE ROUNDS OF PRECIPITATION
THROUGH SUNDAY AHEAD OF A COLD FRONT THAT WILL PUSH THROUGH DURING
THE DAY SUNDAY.

IF YOU GO WITH THE FASTEST MODEL...THE NAM...THE FRONT WILL BE
THROUGH BIRMINGHAM BY NOON AND THEN MONTGOMERY BY LATE
AFTERNOON...EARLY EVENING. THE GFS IS SLOWER...WITH MUCH MORE
WIDESPREAD RAIN. AS OF ISSUANCE THE FRONT ITSELF STRETCHED FROM JUST
SOUTH OF BNA TO UOX AND DRIFTING SOUTH AND WEST. THIS IS CLOSER TO
THE NAM...SO WILL TREND FORECAST CLOSER TO IT...HOWEVER SLOW IT DOWN
A FEW HOURS.

THE PACKAGE THIS AFTERNOON WILL TRY TO TIME THE FRONT AND THE
THUNDERSTORMS...BUT NOT SOLD ENTIRELY WITH THE TIMING OF EVERYTHING.
HIGHEST POPS FOR THE NORTHWEST WILL BE FROM NOW UNTIL 10 PM AS THE
FRONT WORKS IN. BEHIND THE FRONT WILL BEGIN TO BACK OFF ON POPS AND
EVEN TAKE OUT THUNDER ACROSS THE NORTHWEST AFTER 2 AM. ATTENTION
WILL FOCUS MAINLY ACROSS THE SOUTH DURING THE DAY ACROSS THE SOUTH
ON SUNDAY.

ONCE THE FRONT CLEARS...THOSE SUN SEEKERS WILL BE PLEASED AS THE
CLOUDS WILL GO AWAY AS HIGH PRESSURE BUILDS IN AT LEAST THROUGH
WEDNESDAY. TEMPERATURES WILL BE COOLEST ON SUNDAY AND THEN MODIFY
UPWARDS EACH DAY.

16

&&

.AVIATION...18Z TAF DISCUSSION.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON
AND EVENING. DUE TO THE SCATTERED NATURE OF THIS ACTIVITY IT WILL BE
HARD TO PINPOINT A TIME FOR ANY GIVEN TERMINAL. AS A RESULT...WILL
KEEP VCTS IN AT ALL SITES FOR MUCH OF THE AFTERNOON AND EVENING. LOW
CLOUDS AND FOG WILL ONCE AGAIN BE A PROBLEM LATER TONIGHT...LIMITING
VISIBILITIES.

14

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     61  67  45  73  43 / 100  40  10   0   0
ANNISTON    63  69  49  73  48 / 100  50  10   0   0
BIRMINGHAM  60  68  49  74  50 / 100  50  10   0   0
TUSCALOOSA  62  70  49  76  49 / 100  50  10   0   0
CALERA      62  68  52  74  50 / 100  60  10   0   0
AUBURN      64  73  53  73  50 /  80  80  30  10  10
MONTGOMERY  66  73  54  75  51 /  80  80  20  10  10
TROY        65  75  53  73  50 /  70  90  30  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR MARION...LAMAR...FAYETTE...WINSTON...
WALKER...BLOUNT...ETOWAH...CALHOUN...CHEROKEE...CLEBURNE...
PICKENS...TUSCALOOSA...JEFFERSON...SHELBY...ST. CLAIR...
TALLADEGA...CLAY...RANDOLPH...BIBB...CHILTON...COOSA...
TALLAPOOSA...CHAMBERS...LEE UNTIL 7 AM SUNDAY

&&

16/14
Hazardous weather outlook, May 16, 1:50 PM CDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
150 PM CDT SAT MAY 16 2009

ALZ011>015-017>050-171850-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
150 PM CDT SAT MAY 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF CENTRAL ALABAMA
THROUGH 10 PM. THE MAIN THREAT WITH THESE STORMS WILL BE
LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS OF UP TO 40 MPH.
FLASH FLOODING DUE TO SEVERAL PERIODS OF HEAVY RAINFALL WILL BE
POSSIBLE MAINLY NORTH OF A LINE FROM AUBURN TO CLANTON TO
ALICEVILLE.  A FLASH FLOOD WATCH IS IN EFFECT THROUGH 7 AM SUNDAY
MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY AFTERNOON MAINLY
ALONG AND SOUTH OF A LINE EXTENDING FROM EUTAW...CLANTON...ALEXANDER
CITY AND LAFAYETTE. THE MAIN THREATS WILL BE LOCALLY HEAVY RAINFALL
AND STRONG GUSTY WINDS OF UP TO 40 MPH.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 16, 1:16 PM CDT, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
116 PM CDT SAT MAY 16 2009

ALZ012-022-161900-
LAMAR-PICKENS-
116 PM CDT SAT MAY 16 2009

...SIGNIFICANT WEATHER ALERT FOR LAMAR AND PICKENS COUNTIES UNTIL 200
PM CDT...

AT 114 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SULLIGENT TO 10 MILES
SOUTHWEST OF NEW HOPE...OR ALONG A LINE EXTENDING FROM SULLIGENT TO
12 MILES NORTHWEST OF PICKENSVILLE...MOVING EAST AT 10 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  DETROIT.
  BEDFORD.
  SULLIGENT.
  LAMAR COUNTY AIRPORT.
  CREWS.
  STAR.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

12/SIRMON
Special weather statement, May 16, 3:07 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
307 PM CDT SAT MAY 16 2009

ALZ023-162045-
TUSCALOOSA-
307 PM CDT SAT MAY 16 2009

...SIGNIFICANT WEATHER ALERT FOR TUSCALOOSA COUNTY UNTIL 345 PM
CDT...

AT 307 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR COKER...OR 7 MILES WEST OF NORTHPORT...MOVING EAST
AT 5 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BUHL.
  COKER.
  TUSCALOOSA MUNICIPAL AIRPORT.
  OLIVER LOCK AND DAM.
  UNIVERSITY OF ALABAMA.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

12/SIRMON
Special weather statement, May 16, 3:41 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
341 PM CDT SAT MAY 16 2009

ALZ030-031-162130-
GREENE-SUMTER-
341 PM CDT SAT MAY 16 2009

...SIGNIFICANT WEATHER ALERT FOR GREENE AND SUMTER COUNTIES UNTIL 430
PM CDT...

AT 340 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM WEST GREENE TO 6 MILES WEST
OF BOYD...OR ALONG A LINE EXTENDING FROM 12 MILES SOUTH OF ALICEVILLE
TO 12 MILES NORTHWEST OF YORK...MOVING EAST AT 10 MPH.

PEA SIZE HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  EMELLE.
  PLEASANT RIDGE.
  WEST GREENE.
  PAYNEVILLE.
  GAINESVILLE.
  SUMTERVILLE.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

12/SIRMON
Special weather statement, May 16, 4:09 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
409 PM CDT SAT MAY 16 2009

ALZ023-162200-
TUSCALOOSA-
409 PM CDT SAT MAY 16 2009

...SIGNIFICANT WEATHER ALERT FOR TUSCALOOSA COUNTY UNTIL 500 PM
CDT...

AT 408 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 6 MILES SOUTH OF MCFARLAND MALL...OR 10 MILES SOUTH OF
TUSCALOOSA...MOVING EAST AT 10 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MAXWELL.
  MCFARLAND MALL.
  COTTONDALE.

RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE FROM THE
THUNDERSTORM. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING
OF WATER ON AREA ROADWAYS.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

12/SIRMON
Special weather statement, May 16, 4:25 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
425 PM CDT SAT MAY 16 2009

ALZ014-162215-
WINSTON-
425 PM CDT SAT MAY 16 2009

...SIGNIFICANT WEATHER ALERT FOR WINSTON COUNTY UNTIL 515 PM CDT...

AT 425 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR ASHRIDGE...OR 12 MILES EAST OF HALEYVILLE...MOVING
EAST AT 15 MPH.

PEA SIZE HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SIPSEY RIVER REC AREA.
  ROCK CREEK.
  GRAYSON.
  MORELAND.
  BRUSHY LAKE.
  ADDISON.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

12/SIRMON
Local storm report, May 16, 4:26 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
426 PM CDT SAT MAY 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     HAIL             COKER                   33.25N 87.69W
05/16/2009  E0.50 INCH       TUSCALOOSA         AL   AMATEUR RADIO

            DIME SIZE HAIL REPORTED VIA HAMS AT COKER

&&

KLAWS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 8:56 PM CDTAreal Flood AdvisoryBMXLee, Russell, Tallapoosa3 hr
May 15, 10:58 PM CDTAreal Flood AdvisoryBMXCleburne3 hr
May 15, 11:14 PM CDTAreal Flood AdvisoryBMXJefferson, Shelby3 hr
May 16, 9:54 AM CDTFlash Flood WatchBMXBarbour, Bibb, Blount, Bullock, Calhoun, Chambers and 25 more33 hr
May 16, 9:58 AM CDTAreal Flood AdvisoryBMXJefferson, Shelby3 hr
May 16, 10:15 AM CDTFlash Flood WarningBMXRandolph4 hr
May 16, 11:57 AM CDTSevere Thunderstorm WarningBMXBibb, Chilton, Perry48 min
May 16, 12:20 PM CDTAreal Flood AdvisoryBMXChambers3 hr
May 16, 12:39 PM CDTSevere Thunderstorm WarningBMXPerry26 min
May 16, 1:48 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar42 min
May 16, 2:05 PM CDTSevere Thunderstorm WarningBMXPickens40 min
May 16, 2:49 PM CDTSevere Thunderstorm WarningBMXMarengo26 min
May 16, 3:31 PM CDTAreal Flood AdvisoryBMXMarengo3 hr
May 16, 5:07 PM CDTSevere Thunderstorm WarningBMXMontgomery38 min
May 16, 5:43 PM CDTAreal Flood AdvisoryBMXBarbour3 hr
May 16, 6:14 PM CDTSevere Thunderstorm WarningBMXRussell31 min
May 16, 6:23 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson37 min
May 16, 6:43 PM CDTAreal Flood AdvisoryBMXPike3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.